British Lung Foundation
35,965 members43,261 posts

Stomach trouble with antibiotics

Hi all. Just had an embarrassing and traumatic incident where I couldn’t get to a toilet in time. Is it common to have diarrhoea with some of the meds we take? I’m on incruse, ventalin, prednisalone, losartan, amlodipine and clarithromycin. This thing just keeps on giving...

11 Replies
oldestnewest

Hi Pete. The answer is yes. Diarrhoea is a side effect of some medications and COPD does keep on giving. I am sending good wishes and hope you soon feel better.

7 likes
Reply

Is it ab ‘s or the rest? Was really upset about today. Now drinking too much which is obviously a stupid idea.

Reply

It is listed as a possible side effect of ventolin, prednisolone and clarithromycin. I hope the drink is water. :)

2 likes
Reply

I always take yakult if i'm taking antubiotics or I get diaorrhea.

2 likes
Reply

Yes, the doctor mentioned it to me when I started on them. I didn't have any problems but apparently many people do. How unpleasant for you COPDPete . 😐 Take care.

3 likes
Reply

Fortunately I also have sever acid reflux - I say that tongue in cheek - and for this I have to take omeprazole every day. This tends to protect my stomach from a lot of the effects of the meds especially the antibiotics. Strange the interaction of some the problems we have where meds for one protect from side effects of meds for another:)

6 likes
Reply

I suffered the same problem ... spoke to my GP and he changed the antibiotics - was fine after that! Might be worth a conversation to see if it's an option?

Best wishes

1 like
Reply

Yes horrid isn't it xx

Reply

Diarrhea is a side effect of many medications and most antibiotics. Antibiotics kill both the good and the bad bacteria so it leaves your intestines without the good bacteria that it normally has. Many people take probiotics to help replace the good bacteria that may be killed off by the antibiotic, but as always best to check with your doctor first before adding any new medication or supplement.

2 likes
Reply

YES! Certain antibiotics give me an intestinal disease call C. diff. (shorter for a longer name I cannot spell). It is very serious! The first time I had it, I was hospitalized for a week. I’ve had it twice. The second time I was out of the country and it lasted 5 weeks.Crazy as it sounds, the treatment is another antibiotic called Flagyl or Vancomycin by mouth. It is very different from other diarrhea. It is explosive, comes on very fast and won’t go away. If it lasts more than 24 hours, call your Dr. and tell them that you are on an antibiotic.What happens is the antibiotic that causes it, gets rid of the good bacteria and replaces it with the bad bacteria in your intestines.

2 likes
Reply

Yes very common, because they tend to kill the good bacteria in your gut which can upset things a bit. Always tell your doctor because certain situations need careful management and possibly a change of antibiotics. - It should settle down in a couple of days

1 like
Reply

You may also like...